Jacqueline Goldsworthy, 57, said she had a vaginal bleed after getting the Covid vaccine
A mother claims she was left bleeding from her vagina after getting her first dose of AstraZeneca’s Covid vaccine.
Jacqueline Goldsworthy, from Barnet in north London, was rushed through for medical tests in case it was cancer or a sign of another illness.
But results ruled out anything untoward in the post-menopausal 57-year-old, who has not had a period in two decades.
Ms Goldsworthy, a social worker who got her first jab in December, believes the vaccine triggered her bleeding. However, NHS doctors insisted there was ‘no way’ it was to blame.
She told MailOnline the bleeding was much heavier than what she used to suffer with her periods and lasted for about a week.
It cleared up before her second dose in March, and didn’t happen again.
Official data shows there have been 366 reports of postmenopausal haemorrhage — or vaginal bleeding after the menopause — in women who’ve had a Covid jab made by AstraZeneca, Pfizer or Moderna.
But the data, collated by the UK’s medical watchdog, does not necessarily mean that jabs were to blame.
It is entirely possible the effects were simply coincidental and would have happened without the vaccine, doctors say.
The catalogue of incidents is kept to monitor potential risks of approved jabs. Every recipient is asked to report any side effects to allow health chiefs to spot trends.
It helped medical regulators work out the rare risk of blood clots with AstraZeneca’s vaccine, and heart inflammation triggered by the Pfizer and Moderna jabs.
Experts say post-menopausal women who experience any vaginal bleeding should consult their doctor.
There have been 366 reports of postmenopausal haemorrhage — or bleeding after the menopause — after receiving either the AstraZeneca, Pfizer or Moderna vaccines. The above graph shows how the vaccine roll out is going across Britain
Postmenopausal bleeding is not usually serious but can be a sign of cancer, the NHS says. That does not mean vaccines trigger cancer.
Nearly 35,000 women in Britain have also complained of suffering heavier periods — or ones that come earlier or later than usual — after getting the vaccine.
But health officials are yet to accept any link between the jabs and an irregular cycle, despite calls from leading experts for the issue to be investigated further.
What can cause post-menopausal bleeding?
There can be several causes of postmenopausal bleeding.
The most common causes are:
- Inflammation and thinning of the vaginal lining (atrophic vaginitis) or womb lining (endometrial atrophy) – caused by lower oestrogen levels
- Cervical or womb polyps – growths that are usually non-cancerous
- A thickened womb lining (endometrial hyperplasia) – this can be caused by hormone replacement therapy (HRT), high levels of oestrogen or being overweight, and can lead to womb cancer
Less commonly, postmenopausal bleeding is caused by cancer, such as ovarian and womb cancer.
There is no research at present suggesting that vaccines can trigger post-menopausal bleeding.
Treatment options depend on what’s causing the bleeding.
For bleeding caused by cervical polyps, these may need to be removed by a specialist to stop it from happening.
Source: NHS England
Yesterday doctors lined up to dismiss fears that the jab may hamper fertility, saying disrupted periods are ‘transient’ in nature.
Discussing her symptoms, Ms Goldsworthy told MailOnline: ‘I am 57, on HRT patches and have not had a bleed in 20 years.
‘But after I had the vaccine I had post-menopausal bleeding.’
The mother-of-one said the NHS immediately rushed her for screening in case the symptoms were a sign of cervical cancer.
But the tests did not turn up anything untoward.
She had been on HRT for seven years, but had not experienced vaginal bleeding before she got the jab. HRT can trigger vaginal bleeding in rare cases.
Ms Goldsworthy said her bleeding subsided ahead of her second dose in March.
After this jab she was left with common side effects of headaches, shivering and aches but did not experience any more period problems.
‘There is not much information about this at all,’ she told MailOnline. ‘I could not find much information on this when I looked online.
‘I can’t fault the NHS — how speedily they got everything done for me in case it was cervical cancer.
‘But when I said it was due to the vaccine, they said “no, no way!”.’
A woman in her late 60s — who asked not to be named — also contacted MailOnline to say that she started bleeding after getting the AstraZeneca vaccine.
About a week after receiving the jab she woke up in the middle of the night to find that her sheets were covered in blood.
Panicked, she rung her brother in floods of tears convinced she had stomach cancer. But tests did not show up any signs of the condition.
The NHS says there are other causes of bleeding, such as inflammation of the vaginal lining or growths on the vagine that are not cancerous.
The woman added that the jab left her with pain in her abdomen and swollen nipples as though she was pregnant, although two months later this has now subsided.
Dr Jo Mountfield, vice president of the Royal College of Obstetricians and Gynaecologists, said: ‘We would encourage anyone who experiences heavy bleeding that is unusual for them, especially after the menopause, to speak to a healthcare professional.’
She added: ‘It is important to get vaccinated as the best protection against coronavirus.’
Nearly 35,000 women have now come forward to say their periods were disrupted after getting a Covid vaccine, it was revealed today. (stock)
Woman, 31, says her periods were delayed after getting the jab
Faye Leadbeater, 31, Manchester
A 31-year-old woman says her periods are delayed after getting the Covid vaccine.
Faye Leadbeater, a creative director in Manchester, got her first dose in early May, ahead of others in her age group because she suffers from asthma.
Her periods had been on the dot for years, and she had not taken contraceptive pills so they never changed.
But after getting her first dose of the Pfizer jab she said her periods became ‘irregular’, heavier and were later than normal.
‘After the first dose I saw an irregularity, and I nearly missed my first period afterwards,’ she told MailOnline.
‘After the second vaccine I had the same symptom again.
‘Then when my period came it hit me like a brick wall. When I had my period it was much heavier.’
Faye said she had seen people posting about period changes after getting the vaccine before, but thought nothing of it.
But now she wants research to be carried out to establish whether changes to periods are a side-effect of the vaccines.
She said: ‘I just want answers really because none of us are medical professioanls.
‘(But) no one is giving any scientific answers for how it could be affected, but it is clearly having an affect on things.’
Dr Jackie Maybin, a consultant gynaecologist at Edinburgh University, said: ‘Women who are experiencing persistent menstrual changes, very irregular bleeding or who have any vaginal bleeding after the menopause should speak to their doctor to exclude other serious causes.
‘Otherwise, the available evidence supports a short-lived effect and there appears to be no evidence of a negative impact on fertility.’
Other jabs — such as the HPV vaccine — have already been found to disrupt periods, bolstering the claims that the Covid jabs may trigger irregular cycles.
Covid itself — and other viruses such as HIV — are known to disrupt the menstrual cycle, too.
Doctors said yesterday it was plausible that the immune response triggered by the vaccine could cause period problems.
Dr Raj Mathur, a consultant in reproductive medicine and the chair of the British Fertility Society, told MailOnline: ‘It does appear the Covid vaccine can be followed by a transient disturbance in the menstrual cycle in some women.
‘However, the evidence also shows that there is no effect on fertility or on the risk of miscarriage.
‘Women (and men) who have the Covid vaccine demonstrate no change in their sperm quality or chance of success with IVF.’
He added that menstrual changes were a common symptom that women report with any stress or illness.
‘Also, the ovaries contain immune cells and these may be affected in the same way as other parts of the body in response to the vaccine,’ Dr Mathur added.
A letter published this week in the British Medical Journal highlighted that the jabs may be causing period problems, and called for more research into this as a potential side effect of the vaccines.
The Medicines and Healthcare products Regulatory Agency (MHRA) — Britain’s medical regulator — says: ‘The rigorous evaluation completed to date does not support a link between changes to menstrual periods and related symptoms and Covid vaccines.’
The MHRA says online it is investigating reports that the jabs have triggered period problems and unexpected vaginal bleeding.
But it adds: ‘The menstrual changes reported are mostly transient in nature.
‘While uncomfortable or distressing, period problems are extremely common and stressful life events that can disrupt menstrual periods.
‘Changes to the menstrual cycle have also been reported following infection with Covid and in people affected by long Covid.’
The MHRA insists: ‘There is no evidence to suggest that Covid vaccines will affect fertility and your ability to have children.’
Guidance published by the Association of Reproductive and Clinical Scientists and the British Fertility Society says there is ‘absolutely no evidence, and no theoretical reason, that any of the vaccines can affect the fertility of women or men’.
The MHRA has yet to uncover any pattern between the vaccines and any increased risk of miscarriage or stillbirth.